Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

June 23, 2021Covington County, Alabama

NWS Mobile, AL issued this special weather statement at Jun 23, 2021, 3:45 PM CDT for Covington County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2021, 3:45 PM CDT (20:45 UTC)
Expired
Jun 23, 2021, 4:15 PM CDT
In force
30 min
Issued by
NWS Mobile, AL

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 67 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
995 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWUS84 KMOB 232045
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
345 PM CDT Wed Jun 23 2021
 
ALZ060-232115-
Covington AL-
345 PM CDT Wed Jun 23 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON COUNTY UNTIL 415 PM CDT...

At 343 PM CDT, the strong thunderstorm was located over Florala,
moving east at 10 mph.

Wind gusts in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florala and Lockhart. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8646 3112 8643 3111 8619 3100 8619
TIME...MOT...LOC 2043Z 287DEG 9KT 3104 8632 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jun 23, 3:03 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 23, 3:03 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
303 PM CDT Wed Jun 23 2021

.NEAR TERM UPDATE /Now Through Thursday/...Broad upper level
troughing over the eastern U.S. gradually gets replaced by upper
level ridging building into the southeastern U.S. tonight into
Thursday. At the surface, a rather benign surface reflection is
present with generally broad surface high pressure over the western
Atlantic beginning to nose its way westward, with no notable nearby
surface features. This leaves us in a rather weak, variable surface
flow through tonight. By Thursday, the aforementioned surface high
noses its way west into the southeastern U.S., governing the flow a
bit better and promoting a return to prevailing surface winds out of
the east to east- southeast.

A typical Summer-time day has been unfolding across the region with
a gradual uptick in afternoon shower and thunderstorm activity,
which is expected to continue through early this evening. Mid to
upper level dry air is present across the area given proximity to
upper level ridging and some advection of drier air aloft on the
backside of the upper level trough. Plenty of rich, low level
moisture is still present though, and we are still sporting around
1.75 to 1.9 inch PWAT values this afternoon. With strong surface
heating, around 2,000 to 3,000j/kg of SBCAPE and 1,000 to 2,000j/kg
MLCAPE has materialized. Little wind shear is present, so mostly
anticipate any thunderstorms that develop to be on the single-cell
to perhaps multicellular level. The mid level dry air may help to
limit overall convective coverage and intensity of storms, however
it will also help to foster strong DCAPE values generally between
1,000 to 1,200j/kg. This would favor wet microburst potential in any
of the deeper thunderstorm cores that manage to develop, and will
have to be monitored moving through the rest of this afternoon and
evening. After sunset tonight, expect coverage to decrease and
storms to generally weaken into the overnight hours. In addition to
potential for microbursts, heavy rainfall will likely occur with any
storms. Given recent heavy rainfall and saturated soils, isolated
instances of flash flooding of flood prone areas can't be ruled out,
particularly over coastal counties of AL and the FL panhandle.

Thursday will generally be the same as today in terms of convective
coverage and intensity, with another chance for some storms to
produce wet microbursts and heavy rainfall. Convection will decrease
in coverage after sunset.

Temperatures have remained warm with generally middle to upper 80's
for most locations this afternoon. Tonight, expect lows in the
middle 70's. Highs Thursday will reach the middle to upper 80's once
again, with perhaps a few 90 degree readings in spots. Rip current
risk remains Moderate today, before becoming Low Thursday. MM/25

&&

.SHORT TERM /Thursday night Through Saturday night/...A weak
inverted upper level trough progresses west across the eastern
portion of the Gulf of Mexico late this week and into the weekend as
a ridge aloft remains parked over the western Atlantic. Meanwhile, a
weak ridge sinks further into the Southern Plains as an upper level
trough swings into the central portion of the CONUS on Friday and
Saturday. Winds aloft remain northerly to northeasterly through
Friday as the local area remains on the eastern periphery of the
ridge over the Southern Plains, but turn easterly on Saturday as the
inverted upper trough slides into or near the region.

Down in the lower levels, the region remains on the western
periphery of a surface ridge over the western Atlantic, which will
maintain a light southeasterly flow through the period. Deep layer
moisture increases as we head into the weekend as winds aloft begin
to turn with the approaching inverted trough. PWATs surge back up
into the 1.7-2.0 inch range as we head into Saturday afternoon and
evening. Expect a diurnal summertime convective pattern with
convection firing up along the coast in the morning hours and
spreading inland throughout the afternoon and early evening hours.
Model soundings continue to indicate dry mid-level air on both
Friday and Saturday. This dry mid-level air combined with ample
instability and PWATs of 1.5+ inches could result in a few wet
microbursts both days. Shear remains low, so expect mostly a pulse
environment where a few strong to severe storms cannot be ruled out
either afternoon with gusty winds being the primary threat.

Temperatures will range from the upper 80s to low 90s across inland
communities with mid 80s at the beaches on Friday and Saturday.
Overnight temperatures will fall into the upper 60s to low 70s
inland with mid to upper 70s at the beaches each night. Rip current
risk remains LOW through Friday night. The risk for rip currents
increases to a MODERATE beginning Saturday through the weekend with
a bump in surf heights of 2-3 feet by Saturday night. 07/mb

&&

.EXTENDED TERM /Sunday Through Wednesday/...The aforementioned
inverted upper level trough continues to cruise west across the Gulf
on Sunday and Monday. A ridge aloft over the western Atlantic builds
further west into parts of the Southeast and Deep South as we head
into the early to middle part of next week. Further to our north and
west, another ridge builds into the Pacific Northwest as a trough
aloft lingers across the central portion of the CONUS through mid-
week. Winds aloft turn southerly to southeasterly Sunday through
early next week as the inverted trough slides west and ridging
begins to build into the region on its backside. Meanwhile, the
local area remains on the western periphery of a surface ridge over
the western Atlantic, which keeps onshore flow firmly in place
through mid-week. Deep layer moisture persists in the southerly flow
with PWATs of 1.7-2.0 inches through at least Tuesday. Expect a
diurnal summertime convective pattern with showers and storms
developing along the coast each morning and spreading inland
throughout the late morning and afternoon each day. Showers and
storms will linger into the evening and overnight hours as plenty of
moisture remains overhead. The threat for wet microbursts and any
strong storms is lower overall as we head into next week as we wind
up with marginal instability, little to no shear, and moist
soundings.

The good news about this wet pattern is that high temperatures will
not sky rocket through early next week with the increased chances
for rain. Highs will top out in the mid to upper 80s with a few
inland communities hitting the 90° mark each afternoon. Overnight
low temperatures sound like a broken record with upper 60s to low
70s expected across inland communities and mid to upper 70s at the
beaches each night. 07/mb

&&

.MARINE...Isolated showers and thunderstorms remain possible each
day through the weekend. A light southerly flow over marine areas
today becomes light to moderate southeasterly flow into Friday and
the weekend. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Jun 23, 2:18 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
218 PM CDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     MARINE TSTM WIND FORT MORGAN             30.23N 88.02W
06/22/2021  E54 MPH          GMZ631             AL   MESONET

            FORT MORGAN MESONET SITE RECORDED SUSTAINED
            38KTS WITH 47KT GUST.

&&

JEH
Local storm report, Jun 23, 2:24 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
224 PM CDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     MARINE TSTM WIND 3 E GASQUE              30.26N 87.78W
06/21/2021  E47 MPH          BALDWIN            AL   MESONET

            BAYWALK CT MESONET SITE RECORDED A MAX WIND
            GUST OF 41.4KTS. 34KT OR GREATER GUST BEGAN
            AT 11:15PM AND LASTED TILL ~11:41PM.

&&

JEH
Local storm report, Jun 23, 2:28 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
228 PM CDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     MARINE TSTM WIND 3 E GASQUE              30.26N 87.78W
06/22/2021  E53 MPH          BALDWIN            AL   PUBLIC

            BAYWALK CT MESONET SITE RECORDED A MAX WIND
            GUST OF 46KTS. 40KT MEASURE AT 6:10 &
            6:55AM, 46KT AT 7:15AM, AND 45KT FROM
            7:25-7:30AM.

&&

JEH
Local storm report, Jun 23, 2:29 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
229 PM CDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     MARINE TSTM WIND 2 SSW NAVARRE           30.38N 86.88W
06/22/2021  E48 MPH          SANTA ROSA         FL   MESONET

            NAVARRE BEACH MESONET SITE RECORDED A WIND
            GUST OF 42KTS.

&&

JEH
Special weather statement, Jun 23, 3:29 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
329 PM CDT Wed Jun 23 2021

ALZ261>263-232100-
Baldwin Inland AL-Mobile Central AL-Mobile Inland AL-
329 PM CDT Wed Jun 23 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL MOBILE AND WEST CENTRAL BALDWIN COUNTIES UNTIL 400 PM CDT...

At 327 PM CDT, the strong thunderstorm was located 5 miles northwest
of I65 And AL 158, or 6 miles west of Saraland, moving east at 10
mph.

Wind gusts in excess of 40 mph will be possible with this storm.

Locations impacted include...
Prichard, Saraland, Chickasaw, Satsuma, Creola, Chunchula, Axis, I65
And I165 and I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3074 8803 3071 8802 3071 8804 3072 8804
      3075 8822 3094 8823 3097 8789 3091 8790
      3092 8791 3079 8793 3080 8799 3076 8802
      3072 8801 3073 8801 3074 8800 3070 8801
TIME...MOT...LOC 2027Z 274DEG 7KT 3085 8817
Special weather statement, Jun 23, 3:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
345 PM CDT Wed Jun 23 2021

ALZ060-232115-
Covington AL-
345 PM CDT Wed Jun 23 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON COUNTY UNTIL 415 PM CDT...

At 343 PM CDT, the strong thunderstorm was located over Florala,
moving east at 10 mph.

Wind gusts in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florala and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8646 3112 8643 3111 8619 3100 8619
TIME...MOT...LOC 2043Z 287DEG 9KT 3104 8632

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:24 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Jun 23, 3:29 PM CDTSpecial Weather StatementMOBMobile31 min
Jun 23, 3:51 PM CDTSpecial Weather StatementMOBEscambia39 min
Jun 23, 4:41 PM CDTSpecial Weather StatementMOBMobile49 min
Jun 23, 4:55 PM CDTSpecial Weather StatementMOBWashington50 min
Jun 23, 5:22 PM CDTSpecial Weather StatementMOBMobile53 min
Jun 23, 5:29 PM CDTSevere Thunderstorm WarningMOBMobile46 min
Jun 23, 6:06 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Jun 23, 6:14 PM CDTSpecial Weather StatementMOBMobile46 min
Jun 23, 6:38 PM CDTSpecial Weather StatementMOBEscambia37 min
Jun 23, 6:48 PM CDTSpecial Weather StatementMOBMobile42 min
Jun 23, 5:39 PM CDTSpecial Weather StatementMOBSanta Rosa51 min
Jun 22, 7:12 PM CDTFlash Flood WarningMOBStone4 hr
Jun 23, 5:15 PM CDTSpecial Weather StatementMOBPerry45 min
Jun 23, 6:15 PM CDTSpecial Weather StatementMOBGeorge45 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.